Jason Hsu, MD, and his colleagues at the Wills Eye Hospital presented a study at ARVO 2019 regarding short-term outcomes of patients, with nAMD, who switched from afliberecept to ranibizumab.
With age-related macular degeneration becoming a larger issue across the globe, more and more physicians are performing research regarding its treatment options. Jason Hsu, MD, and his colleagues at the Wills Eye Hospital presented a study at ARVO 2019 regarding short-term outcomes of patients, with nAMD, who switched from afliberecept to ranibizumab.
Hsu sat down with MD Magazine at the conference to discuss their findings and how to use that knowledge going forward.
Hsu: "You've got 3 drugs to treat neovascular macular degeneration with bevacizumab, ranibizumab and aflibercept. So, for wet macular degeneration a lot of people feel that the 3 drugs are probably pretty interchangeable. there's a general impression in our field that aflibercept lasts a little bit longer than ranibizumab and a lot of that comes from the VIEW studies, which were the studies that got aflibercept FDA-approved and basically those compared every 8-week dosing of aflibercept after 3-monthly loading doses with monthly ranibizumab and found that they were fairly equivalent in their outcomes of two years. So, because of that longer treatment interval it is felt that the drug may work longer lasting, and pharmacologically it seems that way as well. After aflipercept became available they're actually a lot which studies have been published but all of them are looking at switching from you know bevacizumab or from ranibizumab to eylea or aflibercept. And they're actually those days that are looking at switching from aflibercep to another drug such as ranibizumab.
Last year, there was an uptick in severe sterile inflammatory cases after eylea Injections, after aflibercept injections, and it led to a voluntary recall by the manufacturer of eylea. In our group we saw a fair number of these cases actually of these sterile inflammatory reactions and a lot of the doctors in our practice made the decision to switch over to ranibizumab instead of aflibercept. So, it gave us this chance to look at well what happened to the eyes that weren't switched because they were doing poorly on the aflibercept but just across the board just switched over and so we had a chance to delve into that. What we found was that patients that were on a fairly regular interval dosing of aflibercept and then switched to similar intervals, if not shorter intervals, of ranibizumab and it actually did worse and we looked at the first 3 visits after they were switched and found a significant worsening in the central foveal thickness from about a 182 microns at the switch visit to about a 199 microns afterwards.
And that was significant, even though it's a small increase in the central foveal thickness, it was significant because 60% of the eyes got worse essentially after we switched over trying to ranibizumab. An interesting thing when we looked at the intervals because we required the patients to have the same intervals between injections before the switch and after the switch. After the switch, they could be a little bit shorter as long as they weren't longer and we found that even though a lot of doctors actually preemptively shortened the interval after the switch because they kind of like it's not going to last quite as long as eylea so let me shorten the interval a bit even despite that we saw this worsening in the macular edema and a subsequent worsening in the visual acuity as well again not a huge difference but about a 20/50 to 20/60 drop in vision.
Clinically when we talked a lot of the doctors on our group that did this switch including myself we saw that as well where a lot of patients would come back that first visit after being switched to ranibizumab saying “I’m not seeing as well you know this drug is not working as well for me,” and as a result eventually a lot of these patients did get switched back to aflibercept but some doctors were very, very concerned and scared to go back to that drug because of the inflammatory issues and so kept them on the ranibizumab.
Related Content:Association for Vision and Research in Ophthalmology | Conference | Ophthalmology | Diabetic Macular Edema | Geriatrics